MURAL - Maynooth University Research Archive Library

    Rigorous and practical proportional-fair allocation for multi-rate Wi-Fi

    Patras, Paul and Garcia-Saavedra, Andres and Malone, David and Leith, Douglas J. (2016) Rigorous and practical proportional-fair allocation for multi-rate Wi-Fi. Ad Hoc Networks, 36 (1). pp. 21-34. ISSN 1570-8705

    Download (928kB) | Preview

    Share your research

    Twitter Facebook LinkedIn GooglePlus Email more...

    Add this article to your Mendeley library


    Recent experimental studies confirm the prevalence of the widely known performance anomaly problem in current Wi-Fi networks, and report on the severe network utility degradation caused by this phenomenon. Although a large body of work addressed this issue, we attribute the refusal of prior solutions to their poor implementation feasibility with off-the-shelf hardware and their imprecise modelling of the 802.11 protocol. Their applicability is further challenged today by very high throughput enhancements (802.11n/ac) whereby link speeds can vary by two orders of magnitude. Unlike earlier approaches, in this paper we introduce the first rigorous analytical model of 802.11 stations’ throughput and airtime in multi-rate settings, without sacrificing accuracy for tractability. We use the proportional-fair allocation criterion to formulate network utility maximisation as a convex optimisation problem for which we give a closed-form solution. We present a fully functional light-weight implementation of our scheme on commodity access points and evaluate this extensively via experiments in a real deployment, over a broad range of network conditions. Results demonstrate that our proposal achieves up to 100% utility gains, can double video streaming goodput and reduces TCP download by 8 × x.

    Item Type: Article
    Keywords: 802.11; multi-rate; proportional fairness;
    Academic Unit: Faculty of Science and Engineering > Mathematics and Statistics
    Faculty of Science and Engineering > Research Institutes > Hamilton Institute
    Item ID: 10052
    Identification Number:
    Depositing User: Dr. David Malone
    Date Deposited: 03 Oct 2018 15:33
    Journal or Publication Title: Ad Hoc Networks
    Publisher: Elsevier
    Refereed: Yes
    Funders: Science Foundation Ireland (SFI)
    Use Licence: This item is available under a Creative Commons Attribution Non Commercial Share Alike Licence (CC BY-NC-SA). Details of this licence are available here

    Repository Staff Only(login required)

    View Item Item control page


    Downloads per month over past year

    Origin of downloads